User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:hypnosedatives

Link to Problems for discussion


Hypnosedatives

The classic hypnosedative poisoning was barbiturates that, in addition to sedation, caused marked respiratory depression and hypotension. Replacement with benzodiazepines led to a reduction in mortality. Both drug classes act by enhancing the inhibitory neurotransmitter gamma amino benzoic acid (GABA).

Tolerance to the effects of these drugs occurs, leading individuals to require higher doses to attain the same effect. Cross-tolerance between drug classes also occurs.

An understanding of the relationship of glutamate and GABA is important in toxicology when considering the aetiology and treatment of seizures.

/home/wikitoxo/public_html/data/pages/wikitox/hypnosedatives.txt · Last modified: 2018/09/01 09:01 (external edit)